Hail, Harford
- When
- July 5, 1:57 PM EST
- Where
- Harford County, 1.15 mi SSE of Abingdon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.454, -76.265
Half dollar size hail was reported near Abingdon.
An upper-level disturbance interacting with a stalled surface front draped over Maryland produced widely scattered severe thunderstorms during the afternoon of Sunday, July 5th, 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level disturbance interacting with a stalled surface front draped over Maryland produced widely scattered severe thunderstorms during the afternoon of Sunday, July 5th, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM EST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 241 PM EDT Sun Jul 5 2020 .SYNOPSIS... Surface high pressure continues to build over the Atlantic through Tuesday. Meanwhile, upper-level ridging builds in across the area as well. Cutoff low pressure will develop to the south for Wednesday and it may impact the area late in the week. && .NEAR TERM /THROUGH TONIGHT/... Current temperatures are not quite as warm as had been expected for much of the area, but still in the upper 80s to low 90s. Expect to add a degree or two to that for the highs today. Dew points are in the low to mid 70s for most of the area, keeping heat indices generally in the mid-upper 90s and even near 100 in a few spots. As a result of this very warm and humid airmass, starting to see several thunderstorms pop up across the area. The environment is characterized by 2500-3500 J/kg of MLCAPE, upwards of 1300 J/kg of DCAPE, but very little in terms of shear overall, with only 20-25 knots over northeast MD, decreasing further south and west. Coverage of storms has been best over central VA thus far, coming off of the higher terrain. However, we are beginning to see storms fire off of the river/bay breezes in central and northeast MD. Storms are expected to continue into this evening. SPC has put much of the area under a marginal risk for severe weather this afternoon. Given the DCAPE present across the region, any storm that really gets going is bringing down some wind. The lack of shear should allow for a more pulse-type storm environment, rather than longer lived multicells. However, in a similar environment yesterday, there was one storm that proved that theory wrong, so can't rule out an isolated more organized cell somewhere. Storms have generally been slow-moving thus far, but flooding isn't expected to be much of an issue given the lack of any well defined surface boundaries, and the presence of mid-level dry air, which should facilitate strong cold pool production and resultant propagation of storms. Storms should quickly die off this evening as we lose daytime heating. Areas of patchy fog may be possible, especially to the west of the Blue Ridge, where winds are more likely to go calm within sheltered valleys. Lows tonight will range from the mid 60s in the mountains to the mid-upper 70s in the urban areas. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... With surface high pressure remaining in place over the Atlantic, and upper-level ridging building in overhead, expect much of the same on Monday and Tuesday. High temperatures will reach into the low-mid 90s, with continued high humidity leading to heat indices in the mid-upper 90s each afternoon. In fact, lows Monday and Tuesday night only get down into the low 70s for most areas (upper 60s in higher terrain and mid 70s in DC/Baltimore). On Monday, things get a little more interesting. A weak upper- level shortwave will pass overhead in this very unstable environment. While weak, this shortwave will provide a little bit more shear than we have had in recent days. Given the combination of 20-25 knots of deep layer shear and high instability (2000 J/kg or so), should see some more intense and organized multicell clusters. For that reason SPC has place much of the forecast area under a marginal risk for severe weather on Monday. Damaging winds would be the primary risk with any storms, but some hail cannot be ruled out as well. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A warm and potentially fairly stormy pattern exists through the long term. To start, on Wednesday a weak upper low be near or just south of the region. This low lingers Thursday. The location of this low will help dictate how stormy the weather is, with a closer locale likely resulting in more afternoon thunderstorms and slightly cooler temperatures. Friday and Saturday, uncertainty grows, with some guidance kicking the upper low east ahead of a stronger trough approaching from the west, while others keep the low around. This will significantly affect the forecast, but uncertainty is high. Bottom line, however, is that slightly warmer than normal temperatures are likely, but the extent of thunderstorms is a more uncertain. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Generally expecting VFR at all terminals through Tuesday. However, there will be a chance for afternoon showers and storms each day, given the hot and humid air mass we are stuck in. This threat will generally end once the sun sets each evening. Most of the activity thus far this afternoon has been near CHO, but will continue to keep TSRA in DCA/BWI between 20-22z, with greatest confidence in a storm hitting one of the terminals. VCTS remains for IAD and MTN as well, but think they may just get by without a direct hit this afternoon. Will continue to monitor radar and update as needed. Main concern Wednesday and Thursday will be potential for early morning fog and afternoon thunderstorms. Both of these concerns are most likely to affect CHO and MRB. && .MARINE... Light southerly winds (below SCA) are expected over the waters through Tuesday. Isolated to scattered showers and thunderstorms are expected each afternoon today through Tuesday. Special Marine Warnings may be needed for any stronger storms that form. Mainly light winds on the waters Wednesday and Thursday, with the primary hazard being potential for afternoon thunderstorms both days. && .TIDES/COASTAL FLOODING... Southerly flow continues over the next several days, which will help to keep anomalies generally elevated. Could see minor coastal flooding in many of the same spots this evening/tonight yet again. For now though, am holding off, as subtle shifts in the wind speed/direction could lead to quick drops in the anomalies, which could quickly bump the forecast back down. So, will hold off on any advisories at this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CJL NEAR TERM...CJL SHORT TERM...CJL LONG TERM...RCM AVIATION...RCM/CJL MARINE...RCM/CJL TIDES/COASTAL FLOODING...CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 141 PM EDT Sun Jul 5 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061745- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 141 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A few thunderstorms will be capable of producing locally damaging wind gusts this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms will be capable of producing locally damaging wind gusts Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Please relay any reports of thunderstorm wind damage to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-061745- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 141 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A few thunderstorms will be capable of producing locally damaging wind gusts this afternoon and evening. The best chance for a severe thunderstorm will be across central Virginia and for areas east of the Blue Ridge and Catoctin Mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms will be capable of producing locally damaging wind gusts Monday afternoon and evening east of the Allegheny Front. .SPOTTER INFORMATION STATEMENT... Please relay any reports of thunderstorm wind damage to the National Weather Service. CJL
The Dover AFB radar (KDOX), 100 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Half dollar size hail was reported near Abingdon.
A tree was blown down near the intersection of US-40 Pulaski Highway and the Otter Creek Ramp. A tree was blown down onto a vehicle at the intersection of Abingdon Road and Fereral Lane.
Ping pong ball size hail was reported in Edgewood.
Quarter to half dollar size hail was reported near Bowleys Quarters.
A wind gust of 50 knots (58 MPH) was measured at the shore of Baltimore Harbor (near Fells Point).
Numerous trees were blown down in Lake Ridge, including one large tree which fell on a detached garage causing it to collapse injuring 19 people (1 critically).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900397, 900399, 900398, 900400, 900401, 900402.